Hail, La Plata
- When
- September 28, 11:10 PM MST to 11:15 PM MST
- Where
- La Plata County, 7 mi W of Durango
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.267, -108.017
Large hail leveled gardens and caused minor damage to personal property.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Large hail leveled gardens and caused minor damage to personal property.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 1:02 PM MST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 202 PM MDT WED SEP 28 2005 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... CLOSED LOW OVER EASTER UTAH SLOWLY MOVING SOUTHEAST BUT MAY START DIVING SLOWLY SOUTH OR EVEN RETROGRADE SOUTHWEST TO AZ OVERNIGHT. CONVECTIVE DEVELOPMENT EAST AND SOUTH OF THE LOW CENTER SHOULD CONTINUE THROUGH THIS EVENING BUT BE MAINLY SCATTERED IN COVERAGE. MORE PERSISTENT RAIN WITH ISOLD EMBEDDED TSTMS WILL REMAIN NORTH AND WEST OF THE LOW CENTER AND SLOWLY DRAG SOUTH ALONG WITH THE LOW OVENIGHT. HAVE TRIED TO PAINT THIS PROGRESSION WITH HIGHER POPS GRADUALLY WORKING TO THE SAN JUAN MOUNTAINS AND FOUR CORNERS TONIGHT. THOUGH SEVERE THUNDERSTORMS DONT SEEM A POSSIBILITY /JET SUPPORT IS GONE/ SLOW-MOVING SHOWERS AND TSTMS WILL BE THE MAIN THREAT. THIS MAY LEAD TO ROCK AND MUD SLIDES AND LOCALIZED FLOODING. THE LOW SHOULD SLIDE EAST OVER NM THURSDAY THROUGH FRIDAY...WITH PRECIPITATION MOVING ALONG WITH IT...FOCUSING OVER SOUTHWEST COLORADO. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS IN GOOD AGREEMENT ADVERTISING SHORTWAVE RIDGE AFFECTING THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. THEREAFTER...MEDIUM RANGE MODELS BEGIN TO DIVERGE WITH NEXT PACIFIC TROUGH DIGGING FROM THE GULF OF ALASKA. POTENTIALLY...THIS WILL BE THE NEXT WEATHER MAKER FOR EASTERN UTAH AND WESTERN COLORADO EARLY NEXT WEEK. FRIDAY NIGHT AND SATURDAY...DRY AND STABLE CONDITIONS WILL EXIST BENEATH RIDGE OF HIGH PRESSURE. RADIATIONAL COOLING WILL ALLOW MIN TEMPS TO FALL RAPIDLY...ESPECIALLY WITHIN SHELTERED VALLEYS. SUNDAY THROUGH WEDNESDAY...TROUGH DIGGING FROM THE GULF OF ALASKA WILL DEEPEN OFF THE PACIFIC NORTHWEST COAST MONDAY. THE 12Z/28 GFS MODEL IS ABOUT 6-12 HOURS FASTER BRINGING TROUGH INLAND THAN THE 00Z/28 ECMWF...AND THE GFS IS DEEPER (FARTHER SOUTH). THE LATTER DIFFERENCE IS LARGELY DUE TO STRONGER HIGH PRESSURE ANCHORED OVER THE MIDWEST REGION. DIFFERENCES ASIDE...TREND OF DEEP LONGWAVE TROUGH ENTERING THE WEST COAST AND PROGRESSING EAST ACROSS THE GREAT BASIN AND INTERMOUNTAIN WEST REGION LOOKS REASONABLE AT THIS TIME. AHEAD OF THE STORM...WINDS WILL PICK UP SIGNIFICANTLY MONDAY AS H7 FLOW INCREASES 30-40KTS. MONDAY NIGHT INTO TUESDAY...MOISTURE... DYNAMICS AND LOW LEVEL CONVERGENCE FROM COLD FRONT WILL ALL COME TOGETHER TO PRODUCE THE THREAT OF WIDESPREAD PRECIPITATION. SYSTEM WILL SLIDE EAST OF THE AREA BY WEDNESDAY WITH MUCH DRIER AND COOL CONDITIONS EXPECTED. SOME CHANGES MADE TO INHERITED GRIDS. BUMPED POPS UP TO THE 20-40% RANGE MONDAY NIGHT THROUGH TUESDAY NIGHT AND INCREASED WINDS MONDAY. ONLY MINOR ADJUSTMENTS TO TEMPS HAVE BEEN MADE. NADLER.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED SEP 28 2005 COZ001>014-017>023-UTZ022>025-027>029-291200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS...MORE NUMEROUS OVER SOUTHWESTERN COLORADO... WILL PRODUCE BRIEF HEAVY SHOWERS AND SMALL HAIL. THE STRONGEST THUNDERSTORMS WILL OCCUR OVER SOUTHWESTERN COLORADO WHERE FREQUENT LIGHTNING AND STRONG GUSTY WINDS MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... FOR THURSDAY AND FRIDAY...EXPECT A CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON...FOR AREAS SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474324.